Colorado, 2014

Hail and Damaging Winds in Colorado, July 11, 2014

July 11, 2014 · NWS BOU · 6 events in 3 counties and zones

Severe thunderstorms produced large hail, from ping pong to golfball size, in Logan and Washington Counties. Damaging winds were also observed around Sterling.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, from ping pong to golfball size, in Logan and Washington Counties. Damaging winds were also observed around Sterling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 11, 2:17 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 11, 2:17 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
317 PM MDT FRI JUL 11 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 316 PM MDT FRI JUL 11 2014

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM AND SPREAD EAST
ACROSS THE AREA THROUGH EARLY TO MID EVENING. WITH PRECIPITABLE
WATER VALUES NEAR 1.25 INCHES...HEAVY RAIN WILL ACCOMPANY MANY OF
THE STORMS. CAPES OF 1000 TO 1500 J/KG MAY PRODUCE A FEW SEVERE
STORMS EVEN THOUGH SHEAR IS MARGINAL...MAINLY OVER NORTHEAST
COLORADO. STORMS ARE MOVING EAST-NORTHEAST ROUGHLY AT 10 TO 20
MPH...THUS KEEPING THE FLASH FLOODING THREAT ISOLATED.

SURFACE LOW PRESSURE OVER SOUTHEAST COLORADO AND OUTFLOW FROM THE
EXITING STORMS WILL PRODUCE ANOTHER SURGE FROM THE NORTH THAT WILL
KEEP THE AIRMASS MOIST OVERNIGHT. COULD SEE SOME LOW CLOUDS TOWARDS
SUNRISE...ESPECIALLY OVER THE NORTHEAST CORNER OF THE STATE. THIS
SURGE WILL ALSO LEAD TO COOLER HIGH TEMPERATURES ON SATURDAY.

AIRMASS WILL REMAIN MOIST SATURDAY WITH PRECIPITABLE WATER VALUES OF
ONE INCH TO 1.25 OVER NORTHEAST COLORADO. APPEARS ANOTHER WEAK
DISTURBANCE IN THE FLOW ALOFT WILL HELP TRIGGER THUNDERSTORMS
SATURDAY AFTERNOON. THE BEST CHANCE FOR STORMS WILL BE OVER THE
MOUNTAINS AND ALONG THE FRONT RANGE. INCREASED POPS TO LIKELY FOR
THIS. BECAUSE OF THE MOIST AIRMASS...HEAVY RAINFALL WILL BE A THREAT
AGAIN. HOWEVER...WESTERLY WINDS ALOFT OF 15 TO 25 KNOTS WILL KEEP
STORMS MOVING ALONG AND KEEP THE FLASH FLOOD THREAT LOW. CAPES WILL
GENERALLY BE LESS THAN 1000 J/KG AND SHEAR WILL BE JUST OK. COULD
SEE A COUPLE OF STORMS THAT JUST MEET SEVERE THRESHOLD DURING THE
AFTERNOON.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 316 PM MDT FRI JUL 11 2014

STORMS TO CONTINUE ACROSS MUCH OF THE AREA SATURDAY EVENING...BEST
CHANCE ALONG THE FOOTHILLS AND ACROSS THE PALMER DIVIDE. PRECIPITABLE
WATER VALUES OVER AN INCH ACROSS THE PLAINS...SO THREAT FOR HEAVY
RAIN PRODUCING STORMS CONTINUES. STILL A CONCERN FOR FLASH FLOODING
THOUGH IT APPEARS THERE WILL ENOUGH STORM MOTION TO KEEP THE STORMS
MOVING AND LIMIT THIS THREAT. CAPE VALUES OF AROUND 1000 J/KG PROGGED
ALONG THE PALMER DIVIDE INTO LINCOLN COUNTY WITH A BIT OF DIRECTIONAL
SHEAR. CANNOT RULE OUT A SEVERE STORM OR TWO IN THIS REGION. BY
MIDNIGHT...MOST OF THE ACTIVITY SHOULD BE EAST OF THE AREA ALTHOUGH
SOME STORMS COULD LINGER OVERNIGHT. ON SUNDAY...FLOW ALOFT BECOMES
NORTHWEST WITH UPPER RIDGE OVER THE GREAT BASIN. AIRMASS SLIGHTLY
DRIER BUT PRECIPITABLE WATER VALUES STILL AROUND AN INCH NEAR THE
FOOTHILLS AND CLOSE TO 1.25 INCHES EASTERN PLAINS. CAPE VALUES LOOK
TO BE AROUND 1000 J/KG ALONG THE URBAN CORRIDOR WITH ROUGHLY 800
J/KG FURTHER EAST. STILL A DECENT CHANCE FOR THUNDERSTORMS DURING
THE AFTERNOON AND EVENING MOST AREAS. DESPITE THE SLIGHTLY DRIER
AIRMASS...POTENTIAL STILL EXISTS FOR STORMS TO PRODUCE LOCALLY
HEAVY RAIN. WITH A BIT BETTER SHEAR...THERE IS A SLIGHTLY BETTER
RISK FOR A FEW SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND
DAMAGING WET MICROBURST WINDS. AIRMASS STILL FAIRLY COOL WITH
HIGHS IN THE MIDDLE 80S ACROSS THE PLAINS. FOR MONDAY... NORTHWEST
FLOW ALOFT TO CONTINUE ACROSS COLORADO WITH BROAD UPPER TROUGH
OVER THE GREAT LAKES REGION AND UPPER RIDGE ACROSS GREAT BASIN.
MODELS SHOW MID LEVEL SHORTWAVE CLIPPING THE NORTHEAST CORNER OF
COLORADO WITH A SURFACE FRONT PUSHING ACROSS THE NORTHEAST PLAINS
DURING THE AFTERNOON. AIRMASS ONLY SLIGHTLY UNSTABLE BEHIND FRONT
WITH THE BEST CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS STILL
IN AND NEAR THE FOOTHILLS AND ACROSS THE PALMER DIVIDE. LITTLE
CHANGE IN TEMPERATURES EXPECTED WITH HIGHS IN THE MID 80S ACROSS
NORTHEAST COLORADO. FOR TUESDAY...FAIRLY STRONG NORTHWEST FLOW
ALOFT OVER COLORADO WITH COOLER AIRMASS ACROSS NORTHEAST PLAINS.
AIRMASS STILL FAIRLY MOIST THOUGH SLIGHTLY MORE STABLE ACROSS THE
PLAINS WITH THE COOLER LOW LEVELS. BEST CHANCE FOR STORMS TO BE
ACROSS THE HIGHER TERRAIN. HIGHS ACROSS NORTHEAST COLORADO LOOK TO
BE IN MID AND UPPER 70S.

FOR THE LATER DAYS WEDNESDAY THROUGH FRIDAY...NORTHWEST FLOW ALOFT
CONTINUES WEDNESDAY WITH HINTS OF A MID LEVEL SHORTWAVE DURING THE
AFTERNOON OR EVENING. AIRMASS STILL MOIST WITH BETTER INSTABILITY
FOR SOME CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
LIFT FROM THE WAVE MAY INCREASE THE STORM CHANCES ACROSS THE
PLAINS. FOR THURSDAY AND FRIDAY...MODELS SHOW WAVE MOVING
SOUTHEAST OF THE AREA. GFS QUICKLY BUILDS UPPER RIDGE ACROSS
WESTERN COLORADO THURSDAY AND MOVES IT OVER COLORADO FRIDAY...
WHILE THE ECMWF SHOWS THE UPPER RIDGE OVER THE GREAT BASIN WITH
NORTHWEST FLOW ALOFT THROUGH FRIDAY. WILL CONTINUE THE TREND OF
LESS THUNDERSTORM CHANCES WITH THE INCREASED SUBSIDENCE UNDER
WEAKENING AND DRIER NORTHWEST FLOW ALOFT. TEMPERATURES TO ALSO
WARM SLIGHTLY AS WELL.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z SATURDAY LATE AFTERNOON)
ISSUED AT 316 PM MDT FRI JUL 11 2014

THUNDERSTORMS CURRENTLY MOVING NORTH INTO THE REGION...SHOULD
AFFECT THE AREA AIRPORTS WITHIN THE NEXT HOUR OR SO...FIRST AT
KAPA. CEILINGS TO LOWER TO AROUND 5000 FEET AGL WITH A SLIGHT
CHANCE OF MVFR CEILINGS WITH HEAVIER SHOWERS. EXPECTING THE STORMS
TO MOVE EAST OF THE AREA BY 02Z. SLIGHT CHANCE FOR SOME STRATUS
AFTER 06Z WITH MVFR CEILINGS. WILL LEAVE OUT OF THE TAFS FOR NOW.
THUNDERSTORMS AGAIN POSSIBLE AFTER 18Z WITH POSSIBLE CEILINGS
AROUND 5000 FEET AGL.

&&

.HYDROLOGY...
ISSUED AT 316 PM MDT FRI JUL 11 2014

AIRMASS TO REMAIN MOIST TODAY AND SATURDAY. THERE IS A THREAT FOR
FLASH FLOODING...BUT DUE TO STORMS MOVING AT 10 TO 20 MPH THE
THREAT IS LOW. FLOOD PRONE AREAS LIKE BURN AREAS WILL SEE THE BEST
CHANCE OF FLOODING TODAY AND SATURDAY. THE HEAVIEST RAINFALL RATES
WILL BE AROUND ONE INCH IN 20 MINUTES...THOUGH MOST AREAS WILL BE
LESS.

AIRMASS ONLY SLIGHTLY DRIER SUNDAY BUT STILL FAIRLY MOIST WITH A
CHANCE FOR THUNDERSTORMS. BRIEF HEAVY RAIN A POSSIBILITY... BUT STORM
MOTION OF AROUND 15 MPH SHOULD KEEP THE FLOODING THREAT LOW.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM...D-L
AVIATION...MEIER
HYDROLOGY...MEIER
Hazardous weather outlook, Jul 11, 9:31 AM MST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1031 AM MDT FRI JUL 11 2014

COZ030>051-121645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1031 AM MDT FRI JUL 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

INCREASED MOISTURE WILL LEAD TO MORE THUNDERSTORM ACTIVITY AND
COOLER TEMPERATURES TODAY. THUNDERSTORMS WILL FORM THIS AFTERNOON
OVER THE MOUNTAIN AND FOOTHILLS AND THEN SPREAD EAST ONTO THE
PLAINS.

SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL WITH ONE INCH OF
RAIN POSSIBLE IN 20 MINUTES. THERE IS A LOW THREAT OF FLASH
FLOODING FROM THE STRONGEST STORMS...ESPECIALLY IF THEY PASS OVER
BURN OR FLOOD IMPACTED AREAS OR CITIES. WHILE THE MAIN FEATURE OF
TODAYS STORMS WILL BE THE RAINFALL...A FEW SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS ARE ALSO POSSIBLE ON THE
PLAINS. THE THUNDERSTORMS WILL DIMINISH THIS EVENING BUT ISOLATED
SHOWERS MAY LINGER LATE INTO THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK. THE MAIN THREAT
FROM THE STORMS WILL BE LOCALLY HEAVY RAINFALL...THOUGH THE
STRONGER STORMS COULD ALSO PRODUCE HAIL. TEMPERATURES WILL BE AT
OR SLIGHTLY BELOW AVERAGE FOR THIS TIME OF YEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 11, 3:46 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
446 PM MDT FRI JUL 11 2014

COZ042-048-112315-
LOGAN COUNTY CO-NORTHEAST WELD COUNTY CO-
446 PM MDT FRI JUL 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD AND
NORTHWESTERN LOGAN COUNTIES UNTIL 515 PM MDT...

AT 446 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WESTPLAINS...OR 20 MILES NORTHWEST OF STERLING...MOVING EAST AT 15
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WESTPLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4072 10370 4100 10365 4100 10325 4072 10329
TIME...MOT...LOC 2246Z 271DEG 14KT 4086 10350

RPK

The radar

The Denver radar (KFTG), 42 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Weld

When
July 11, 3:50 PM MST
Where
Weld County, 4.35 mi NE of Prospect
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.100, -104.280

Hail, Logan

When
July 11, 4:34 PM MST
Where
Logan County, 3.81 mi SW of Padroni
Measured
1.25 in hail
Reported by
Park/Forest Service
Coordinates
40.730, -103.220

Thunderstorm Wind, Logan

When
July 11, 5:09 PM MST
Where
Logan County, 0.69 mi N of Iliff
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.760, -103.070

Intense thunderstorm winds snapped tree branches up to four inches in diameter.

Thunderstorm Wind, Logan

When
July 11, 5:15 PM MST
Where
Logan County, 1.48 mi NNW of Sterling
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.650, -103.210

A wet microburst caused tree damage and downed power lines in and around Sterling.

Hail, Washington

When
July 11, 5:49 PM MST
Where
Washington County, 7.88 mi ENE of Akron Gebauer Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.290, -102.960

Hail, Washington

When
July 11, 6:07 PM MST
Where
Washington County, 8.87 mi NE of Otis Stansfield Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.270, -102.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531623, 531624, 531625, 531628, 531626, 531627.